Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 26, NWS Grand Forks, ND

June 3, 2011Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 3, 2011, 4:10 AM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2011, 4:10 AM CDT (09:10 UTC)
Expired
Jun 3, 2011, 5:00 AM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:20 AM CDTHAIL 1Lake Bronson, MNVERY STRONGS WINDS ALSO OCCURRED KNOCKING MANY LARGE BRANCHES DOWN.
Jun 3, 4:25 AM CDTHAIL 17 Ene Lake Bronson, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:25 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS53 KFGF 030910
SVRFGF
MNC069-089-135-031000-
/O.NEW.KFGF.SV.W.0026.110603T0910Z-110603T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KITTSON COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  WESTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 500 AM CDT

* AT 409 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  SOUTH OF KARLSTAD...OR 33 MILES NORTHWEST OF THIEF RIVER FALLS...
  MOVING TO THE NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE BRONSON AND HALMA AROUND 415 AM CDT.
  ORLEANS AND LANCASTER AROUND 420 AM CDT.
  GREENBUSH AROUND 430 AM CDT.
  LEO AROUND 435 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE HAUG...BADGER...ROSS AND PINECREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4855 9713 4872 9707 4900 9707 4900 9567
      4846 9640 4846 9711
TIME...MOT...LOC 0910Z 220DEG 40KT 4855 9649
WIND...HAIL 60MPH 1.00IN

$$

GROCHOCINSKI
4 follow-up statements
418 
WWUS53 KFGF 030928
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
428 AM CDT FRI JUN 3 2011

MNC089-030938-
/O.CAN.KFGF.SV.W.0026.000000T0000Z-110603T1000Z/
MARSHALL MN-
428 AM CDT FRI JUN 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
IN NORTHWEST MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4864 9710 4872 9707 4900 9707 4900 9567
      4859 9623
TIME...MOT...LOC 0928Z 220DEG 40KT 4870 9629

$$

MNC069-135-031000-
/O.CON.KFGF.SV.W.0026.000000T0000Z-110603T1000Z/
KITTSON MN-ROSEAU MN-
428 AM CDT FRI JUN 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN ROSEAU
AND KITTSON COUNTIES IN NORTHWEST MINNESOTA UNTIL 500 AM CDT...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
SOUTHWEST OF LEO...OR 27 MILES SOUTHWEST OF ROSEAU...MOVING TO THE
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEO AROUND 435 AM CDT.
  HAUG AND CARIBOU AROUND 440 AM CDT.
  BADGER AROUND 445 AM CDT.
  FOX AROUND 450 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ROSS AND PINECREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4864 9710 4872 9707 4900 9707 4900 9567
      4859 9623
TIME...MOT...LOC 0928Z 220DEG 40KT 4870 9629

$$

GROCHOCINSKI
785 
WWUS53 KFGF 030943
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
443 AM CDT FRI JUN 3 2011

MNC069-135-031000-
/O.CON.KFGF.SV.W.0026.000000T0000Z-110603T1000Z/
KITTSON MN-ROSEAU MN-
443 AM CDT FRI JUN 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ROSEAU AND NORTHERN KITTSON COUNTIES IN NORTHWEST MINNESOTA UNTIL 500
AM CDT...

AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
SOUTHEAST OF HAUG...OR 17 MILES WEST OF ROSEAU...MOVING TO THE
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOX AROUND 450 AM CDT.
  ROSS AROUND 455 AM CDT.
  PINECREEK AROUND 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4887 9707 4900 9707 4900 9567 4870 9608
TIME...MOT...LOC 0943Z 220DEG 40KT 4882 9612

$$

GROCHOCINSKI
155 
WWUS53 KFGF 030949
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
449 AM CDT FRI JUN 3 2011

MNC069-135-031000-
/O.CON.KFGF.SV.W.0026.000000T0000Z-110603T1000Z/
KITTSON MN-ROSEAU MN-
449 AM CDT FRI JUN 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ROSEAU AND NORTHEASTERN KITTSON COUNTIES IN NORTHWEST MINNESOTA UNTIL
500 AM CDT...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
EAST OF HAUG...OR 15 MILES WEST OF ROSEAU...MOVING TO THE NORTHEAST
AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSS AND FOX AROUND 455 AM CDT.
  PINECREEK AROUND 500 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4873 9604 4900 9679 4900 9567
TIME...MOT...LOC 0949Z 220DEG 40KT 4886 9604

$$

GROCHOCINSKI
584 
WWUS53 KFGF 030958
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 AM CDT FRI JUN 3 2011

MNC069-135-031008-
/O.EXP.KFGF.SV.W.0026.000000T0000Z-110603T1000Z/
KITTSON MN-ROSEAU MN-
458 AM CDT FRI JUN 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROSEAU AND
NORTHEASTERN KITTSON COUNTIES IN NORTHWEST MINNESOTA WILL EXPIRE AT
500 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4873 9604 4900 9679 4900 9567
TIME...MOT...LOC 0958Z 220DEG 40KT 4893 9593

$$

GROCHOCINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:15 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 3, 2:15 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
215 AM CDT FRI JUN 3 2011

.SHORT TERM...MAIN CONCERN WILL BE SEVERE POTENTIAL INTO THE EARLY
MORNING HOURS. COMPLEX WITH STRONG STRAIGHT LINE WINDS (60-90MPH)
LOCATED JUST WEST OF THE FA (JUST WEST OF JAMESTOWN). MID-LEVEL
WINDS INCREASE OVERNIGHT SO POTENTIAL FOR STRONG WINDS TO CONTINUE
DEFINITELY DOES EXIST. THIS COMPLEX EXPECTED TO RIDE MID-LEVEL
CAPPING...WHICH WOULD PUT IN ON A PATH FROM JMS-GFK-BDE (WHERE
SEVERE THUNDERSTORM WATCH HAS BEEN POSTED). MUCAPE 3000-4000 J/KG
AND DEEP LAYER SHEAR NR 50 KNOTS WILL SUPPORT SEVERE POTENTIAL
ACROSS THIS AREA.

SFC TROUGH WILL BE NEAR THE VALLEY 12Z...AND ACROSS THE FAR
EASTERN FA AROUND 21Z. THINK THAT WARM MID-LEVEL TEMPS WILL
PREVENT MUCH RE-DEVELOPMENT DURING THE MORNING HOURS...AND THAT
SCATTERED STORMS WILL BE POSSIBLE EAST OF THE VALLEY AFTER 18Z.
SEVERE THREAT APPEARS MINIMAL GIVEN CURRENT EXPECTED SPEED OF SFC
TROUGH. HOWEVER...IF THIS TIMING SLOWS THAN THE FAR EAST COULD
HAVE A GREATER RISK FOR SEVERE STORMS THIS AFTERNOON.

WINDS WILL BECOME WEST BEHIND SFC TROUGH AND STRONGER. STRONGEST
WINDS WILL BE ACROSS THE NW FA WHERE 850MB SPEEDS ARE NR 35 KNOTS.
GIVEN WINDS ALOFT...THINK SUSTAINED SPEEDS WILL BE JUST BELOW
ADVISORY CRITERIA. ALTHOUGH 850MB TEMPS COOL TODAY...WESTERLY LOW-
LEVEL FLOW AND SUNSHINE SHOULD ALLOW TEMPS TO RISE INTO THE
70S...POSSIBLY NR 80F.

UPPER WAVE MOVES EAST ACROSS CANADA ON SATURDAY...SENDING A WEAK
COLD FRONT INTO THE NORTHERN FA. ISOLD-SCATTERED SHOWERS/THUNDER
POSSIBLE ACROSS THE NORTHERN FA WITH SFC CONVERGENCE. SFC HIGH
PRESSURE WORKS INTO THE REGION FOR SUNDAY.

.LONG TERM (MON-THUR)...THE MODELS ARE IN DECENT AGREEMENT IN THE
LONG TERM PERIOD. IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL BEGIN TO
SLIDE INTO THE NORTHERN PLAINS...WHICH SHOULD PROVIDE WARMER WEATHER
DURING THE PERIOD. MOISTURE WILL ALSO BE INCREASING. SHOWERS AND
STORMS ARE POSSIBLE MONDAY WEST OF THE VALLEY...AND THEN CHANCES
INCREASE AND SPREAD EASTWARD TO THE REST OF THE FORECAST AREA MONDAY
NIGHT INTO TUESDAY.

&&

.AVIATION...THUNDERSTORM COMPLEX WILL LIKELY AFFECT MOST TAF SITES
INTO THE EARLY MORNING HOURS. THE REMAINDER OF THE DAY WILL LIKELY
BE VFR...WITH GUSTY WESTERLY WINDS. THUNDER RE-DEVELOPMENT
POSSIBLE THIS AFTERNOON FOR KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/GRG
Hazardous weather outlook, Jun 2, 4:38 AM CDT, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 AM CDT THU JUN 2 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
438 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION.
AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH
DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL
BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF
THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE
ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS
COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL
WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER
VALLEY FRIDAY MORNING AND EARLY AFTERNOON.

THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

TG

In the hours before

Special weather statement, Jun 3, 3:03 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
303 AM CDT FRI JUN 3 2011

NDZ016-026-027-029-030-030900-
EASTERN WALSH COUNTY ND-GRAND FORKS ND-NELSON ND-STEELE ND-TRAILL ND-
303 AM CDT FRI JUN 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WALSH...
NORTHWESTERN TRAILL...NORTHERN STEELE...SOUTHEASTERN NELSON AND GRAND
FORKS COUNTIES UNTIL 400 AM CDT...

AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR FINLEY...OR 44 MILES SOUTHWEST OF GRAND FORKS...
MOVING TO THE NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
GOLDEN LAKE AROUND 310 AM CDT.
NORTHWOOD AND HATTON AROUND 320 AM CDT.
KEMPTON AROUND 325 AM CDT.
HOLMES AROUND 330 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 138 AROUND 345 AM CDT...AND MILE MARKER 159 AROUND 400 AM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPPES
Special weather statement, Jun 3, 4:00 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 AM CDT FRI JUN 3 2011

MNZ004-005-007-NDZ016-030930-
EASTERN WALSH COUNTY ND-KITTSON MN-ROSEAU MN-WEST MARSHALL MN-
400 AM CDT FRI JUN 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN WALSH...
NORTHWESTERN MARSHALL...SOUTHWESTERN ROSEAU AND SOUTHERN KITTSON
COUNTIES UNTIL 430 AM CDT...

AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR STEPHEN...OR 25 MILES EAST OF GRAFTON...MOVING TO
THE NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FLORIAN AND DONALDSON AROUND 405 AM CDT.
KENNEDY AND ENGLUND AROUND 410 AM CDT.
KARLSTAD AROUND 420 AM CDT.
HALMA AROUND 425 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:23 AM CDTSevere Thunderstorm WarningFGFKittson24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.